Journal of Current Glaucoma Practice

Register      Login

VOLUME 14 , ISSUE 2 ( May-August, 2020 ) > List of Articles

CASE REPORT

A Case of Bilateral Delayed-onset Hyphema Following Pupil Dilation after Gonioscopy-assisted Transluminal Trabeculotomy

Gustavo Espinoza, Ignacio Rodriguez-Uña, Angelica Pedraza-Concha

Keywords : Glaucoma surgery, Gonioscopy-assisted transluminal trabeculotomy, Hyphema, Minimally invasive glaucoma surgery, Mydriasis

Citation Information : Espinoza G, Rodriguez-Uña I, Pedraza-Concha A. A Case of Bilateral Delayed-onset Hyphema Following Pupil Dilation after Gonioscopy-assisted Transluminal Trabeculotomy. J Curr Glaucoma Pract 2020; 14 (2):72-75.

DOI: 10.5005/jp-journals-10078-1279

License: CC BY-NC 4.0

Published Online: 04-11-2020

Copyright Statement:  Copyright © 2020; Jaypee Brothers Medical Publishers (P) Ltd.


Abstract

Aim and objective: To present a case of bilateral delayed-onset hyphema following the administration of a 1% tropicamide and 2.5% phenylephrine fixed combination ophthalmic agent, in the late follow-up period of a gonioscopy-assisted transluminal trabeculotomy (GATT) combined with cataract extraction. Background: Gonioscopy-assisted transluminal trabeculotomy consists on a 360° trabeculotomy through an ab interno approach that may also be combined with cataract surgery. Delayed-onset hyphema has been reported with trabecular minimally invasive glaucoma surgery (MIGS) procedures. Some proposed mechanisms are ocular compression and decompression during sleeping on the surgical side and episcleral venous pressure rise after physical activity. Case description: We describe the case of a 68-year-old female patient with ocular hypertension (OHT) and bilateral cataracts who underwent uncomplicated combined GATT and cataract extraction surgery. Postoperatively, 8 months after the left eye (OS) surgery and 3 months after the right eye (OD) surgery, patient came for routine evaluation. After induced mydriasis, slit-lamp evaluation revealed the presence of 3+ OD and 4+ OS erythrocytes in the anterior chamber (AC). Prednisolone acetate was prescribed q.i.d. and remission of hyphema was achieved after 2 weeks. Subsequently, 4 months later, the pupil dilation was again induced showing 4+ erythrocytes in both eyes (OU), layered hyphema in the inferior quadrant OS, and intraocular pressure (IOP) spike OU. The intraocular pressure was controlled after oral acetazolamide was prescribed. Topic prednisolone was initiated, and after 1 week, the hyphema was resolved in OU. Conclusion: Delayed-onset microhyphema may occur following induced mydriasis even months after the uncomplicated GATT procedure. Ophthalmologists should be aware of the possibility of microhyphema after induced mydriasis and the risks that this might represent with noteworthy and repeated IOP spikes which may eventually require treatment. Clinical significance: Delayed-onset hyphema and IOP spikes may occur following the pupil dilation with fixed combination of phenylephrine and tropicamide ophthalmic agent after the uncomplicated GATT procedure.


PDF Share
PDF Share

© Jaypee Brothers Medical Publishers (P) LTD.